Tornadoes · United States · Oklahoma · 2012
EF0 tornado, Dale, Oklahoma, April 13, 2012
This EF0 tornado ran 0.2 miles across Pottawatomie County on April 13, 2012, touching down at 5:24 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 13, 2012
- Touchdown
- 5:24 PM CDT (22:24 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Pottawatomie County
- Touchdown point
- 35.390, -96.997
- Lift-off point
- 35.390, -96.997
- Record number
- 1204131624-01
What the Weather Service recorded
A severe weather event began during the early afternoon hours of Friday, April 13, 2012, and lasted through the early morning hours of Saturday, April 14, 2012. Around a dozen tornadoes, as well as large hail, and strong wind gusts were produced by the numerous thunderstorms that occurred during this event. Much of the severe weather occurred in parts of southwestern and central Oklahoma. However, thunderstorms did develop in other portions of Oklahoma as well during the event.||A moist airmass had been in place over much of the region for several days prior to April 13th, and several rounds of showers and thunderstorms had occurred during this period. On Friday, April 13th, a dryline and weak frontal boundary moved into the area extending from near southwestern and west central Oklahoma then northeast into north central Oklahoma by the early afternoon hours. The first storms developed in parts of southwestern Oklahoma and west Texas. However, it was several hours before the first tornado occurred. In fact, the potential for tornadoes increased during the early evening hours of April 13th as the low level jet (strong winds just above the surface) became stronger.||The first tornadic activity of the day occurred in central Oklahoma as a tornado touched down just southwest of Norman at 3:59 pm CDT, and then moved east-northeast through the heart of that city shortly after 4:00 pm CDT. This tornado was eventually rated an EF-1 as it damaged many businesses and homes, and numerous trees and power lines were also downed. No fatalities were reported with this rush hour tornado, but 20 injuries were reported. The same parent supercell thunderstorm that produced the Norman tornado also spawned a brief, weak tornado in Pottawatomie County 6 miles northwest of Shawnee, OK.||Meanwhile, supercell thunderstorms continued to develop in southwestern Oklahoma. Nine tornadoes occurred in this area with 3, and possibly 4 tornadoes occurring at one time with a storm near Cooperton, OK in Kiowa County during the evening of April 13th. Two tornadoes were also reported near Blair, OK in Jackson County, and 3 tornadoes were observed near Carnegie, OK in Caddo County.|Large hail and strong wind gusts was also reported with these severe thunderstorms. The largest hail reported was 3 inches in diameter and fell in an area 12 miles south of Sayre, OK. Several wind gusts to 70 mph were also reported.||Approximately 12 tornadoes occurred during this severe weather event. Fortunately, no fatalities or major injuries were reported with these tornadoes.
This brief tornado developed just northeast of the intersection of Interstate 35 and state highway 270. A small outbuilding was damaged.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
19 minutes of warning. NWS OUN issued a tornado warning for this county at 22:05 UTC, 19 minutes before the tornado touched down, in force until 22:30 UTC.
The county was under a tornado watch, issued at 20:36 UTC and running to 01:37 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:36 UTC | 01:37 UTC | Tornado Watch | OUN |
| 21:51 UTC | 22:45 UTC | Severe Thunderstorm Warning | OUN |
| 22:05 UTC | 22:30 UTC | Tornado Warning | OUN |
| 01:37 UTC | 09:00 UTC | Tornado Watch | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:52 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Apr 13, 2:44 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 13, 2:44 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 244 PM CDT FRI APR 13 2012 .DISCUSSION... BUSY EVENING EXPECTED AS CONVECTION IS BEGINNING ACROSS SOUTHWEST OKLAHOMA. SEVERE STORMS ARE ANTICIPATED ACROSS PORTIONS OF WESTERN AND CENTRAL OKLAHOMA THIS EVENING. WIND FIELDS AND INSTABILITY ARE MORE SUFFICIENT FOR SEVERE STORMS WITH VERY LARGE HAIL AND ISOLATED TORNADOES. THESE WILL LIKELY LINGER THROUGH THE FIRST HALF OF THE NIGHT BEFORE WANING. ANOTHER SEVERE WEATHER EPISODE IS EXPECTED TO DEVELOP DURING THE MID TO LATE AFTERNOON ON SATURDAY WITH ISOLATED STORMS DEVELOPING ALONG THE DRYLINE ACROSS WESTERN OKLAHOMA AND WORKING EAST AND NORTHEAST TOWARD CENTRAL OKLAHOMA. AGAIN TORNADIC ACTIVITY WILL BE POSSIBLE WITH THESE STORMS. AS THE MAIN UPPER WAVE MOVES OUT INTO THE PLAINS SATURDAY NIGHT... EXPECT A LINE OF STORMS TO DEVELOP AND MOVE EAST ACROSS OKLAHOMA. THESE STORMS WILL ALSO BE CAPABLE OF LARGE HAIL AND STRONG WINDS. PRECIP ENDS ACROSS SOUTHEAST OKLAHOMA SUNDAY WITH MUCH OF NEXT OF NEXT WEEK LOOKING DRY AND MILD. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 65 79 57 75 / 50 20 60 30 HOBART OK 63 81 51 75 / 60 30 70 20 WICHITA FALLS TX 66 82 58 77 / 40 20 50 40 GAGE OK 62 79 45 70 / 40 30 30 10 PONCA CITY OK 65 77 58 73 / 60 20 70 30 DURANT OK 65 77 65 75 / 30 20 40 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 84/30
Hazardous weather outlook, Apr 13, 12:25 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1225 PM CDT FRI APR 13 2012
OKZ004>048-050>052-TXZ083>090-141100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1225 PM CDT FRI APR 13 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHWEST OF AN ATOKA TO LAKE
MURRAY LINE...INCLUDING ALL OF NORTHERN...WESTERN AND CENTRAL
OKLAHOMA...AND WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM TO 2 AM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH EARLY SATURDAY MORNING.
DISCUSSION...
A DIFFUSE DRYLINE/FRONTAL BOUNDARY WILL CONTINUE TO SHIFT
NORTHWESTWARD AND SHARPEN ACROSS WESTERN OKLAHOMA AND
PORTIONS OF WESTERN NORTH TEXAS THROUGH THIS AFTERNOON AND EVENING.
AS LOW LEVEL WINDS INCREASE TODAY...A MOIST AND VERY UNSTABLE
AIRMASS WILL DEVELOP OVER THE AREA AHEAD OF THIS FEATURE. SEVERE
THUNDERSTORMS ARE EXPECTED TO INITIATE LATE THIS AFTERNOON AND
EVENING ALONG THIS BOUNDARY. GIVEN THE MAGNITUDE OF INSTABILITY AND
WIND SHEAR...SUPERCELLS ARE EXPECTED WITH A THREAT OF VERY LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. THE STRONGEST STORMS WILL
PRODUCE HAIL TO THE SIZE OF BASEBALLS AND DAMAGING WINDS OF 70 MPH.
THE TORNADO THREAT WILL INCREASE THIS EVENING AS THE LOW LEVEL JET
INCREASES AIDING IN LOW LEVEL STORM INFLOW AND ROTATION.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
A POTENT UPPER LEVEL STORM SYSTEM WILL OVERSPREAD THE REGION
SATURDAY. WITH AN UNSTABLE AIRMASS IN PLACE AND VERY FAVORABLE WIND
FIELDS IN PLACE...SEVERE THUNDERSTORMS ARE EXPECTED. STORMS WILL
INITIALLY FIRE ALONG A DRYLINE OVER WESTERN OKLAHOMA DURING THE LATE
AFTERNOON AND EVENING HOURS. A COLD FRONT WILL BEGIN TO OVERTAKE THE
DRYLINE DURING THE EVENING AND OVERNIGHT...SHIFTING THE THREAT FOR
SEVERE WEATHER EASTWARD THROUGH SATURDAY NIGHT. THE THREAT FOR
SEVERE WEATHER WILL THEN CONTINUE INTO SUNDAY AS THE FRONT MOVES
INTO SOUTHERN AND EASTERN OKLAHOMA. GIVEN VERY FAVORABLE CONDITIONS
FOR SEVERE STORMS...SUPERCELLS ARE EXPECTED SATURDAY AFTERNOON WITH
AN INITIAL THREAT OF VERY LARGE AND DAMAGING HAIL...TORNADOES...AND
DAMAGING WINDS. STRONG TORNADOES WILL ALSO BE POSSIBLE WITH THE
STRONGEST SUPERCELLS. STORMS ARE EXPECTED TO MERGE INTO AN EASTWARD
MOVING SQUALL LINE AHEAD OF THE FRONT LATE SATURDAY NIGHT INTO
SUNDAY WITH A THREAT OF MAINLY HAIL AND DAMAGING WINDS EVOLVING BY
SATURDAY NIGHT INTO SUNDAY. PREPARE NOW FOR THREATENING WEATHER
CONDITIONS. ENSURE STORM SHELTERS AND SAFE ROOMS ARE READY IN THE
EVENT YOU MUST TAKE COVER THIS WEEKEND. THE THREAT OF SEVERE WEATHER
WILL END SUNDAY NIGHT AS A MORE STABLE AIRMASS MOVES INTO THE
SOUTHERN PLAINS.
OTHER HAZARDOUS
WEATHER...NONE.
THE NEXT SCHEDULES HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SATURDAY.In the hours before
Local storm report, Apr 13, 4:42 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CDT FRI APR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TORNADO NORMAN 35.22N 97.44W
04/13/2012 CLEVELAND OK BROADCAST MEDIA
MULTIPLE SIGHTNINGS OF A TORNADO IN NORMAN. MULTIPLE
REPORTS OF DAMAGE AND POSSIBLE INJURIES.
&&
MALocal storm report, Apr 13, 4:45 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT FRI APR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TORNADO NORMAN 35.22N 97.44W
04/13/2012 CLEVELAND OK BROADCAST MEDIA
MULTIPLE SIGHTNINGS OF A TORNADO IN NORMAN. MULTIPLE
REPORTS OF DAMAGE AND POSSIBLE INJURIES.
&&
MALocal storm report, Apr 13, 4:45 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT FRI APR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TORNADO NORMAN 35.22N 97.44W
04/13/2012 CLEVELAND OK BROADCAST MEDIA
MULTIPLE SIGHTNINGS OF A TORNADO IN NORMAN. MULTIPLE
REPORTS OF DAMAGE AND POSSIBLE INJURIES.
&&
MASpecial weather statement, Apr 13, 4:47 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
447 PM CDT FRI APR 13 2012
OKZ013-019-020-132215-
LOGAN OK-PAYNE OK-NOBLE OK-
447 PM CDT FRI APR 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...PAYNE AND NOBLE
COUNTIES UNTIL 515 PM CDT...
AT 446 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM GLENCOE TO MULHALL...MOVING NORTHEAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
LOCATIONS IMPACTED INCLUDE...
STILLWATER...GUTHRIE...PERRY...LANGSTON...MORRISON...GLENCOE...
COYLE...MULHALL...ORLANDO...CIMARRON CITY...MERIDIAN...LAKE
MCMURTRY...LAKE CARL BLACKWELL AND INGALLS.
LAT...LON 3631 9693 3624 9692 3624 9681 3617 9682
3616 9680 3594 9709 3595 9713 3591 9714
3584 9723 3587 9762 3637 9731
TIME...MOT...LOC 2146Z 214DEG 35KT 3626 9692 3600 9741
30Local storm report, Apr 13, 4:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT FRI APR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 9 S CHOCTAW 35.35N 97.27W
04/13/2012 E1.50 INCH CLEVELAND OK PUBLIC
&&
DWLocal storm report, Apr 13, 5:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
516 PM CDT FRI APR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL BLAIR 34.78N 99.33W
04/13/2012 E1.75 INCH JACKSON OK EMERGENCY MNGR
&&
DWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
10.4 hours before the tornado, 41 km from the path. April 13, 2012.
- Mixed-layer CAPE
- 1194 J/kg
- Mixed-layer CIN
- -77 J/kg
- Surface CAPE
- 439 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 477 m²/s²
- 0-3 km storm-relative helicity
- 512 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 23.9
- 0-3 km lapse rate
- 5.2 K/km
Norman, OK (KOUN), 00:00Z
1.6 hours after it, 41 km from the path. April 14, 2012.
- Mixed-layer CAPE
- 2227 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 698 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 15.6
- 0-3 km lapse rate
- 4.6 K/km
The radar
The Norman radar (KTLX), 26 km away, was scanning. The volume nearest the touchdown began at 22:23 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:41 UTC | HAIL 1 | Newcastle | Mcclain, OK | |
| 20:55 UTC | HAIL 1 | 2 Ne Norman | Cleveland, OK | |
| 21:01 UTC | TORNADO 1 | Norman | Cleveland, OK | *** 20 INJ *** THIS TORNADO BEGAN WEST OF THE SOUTH CANADIAN RIVER... OR ABOUT 3.7 MILES SW OF NORMAN. THE TORNADO ENTERED THE SOUTHWEST SIDE OF NORMAN AT 1601 AND CROSSED I-35 A SHORT TIME LATER. EF-1 DAMAGE OCCURRED IN |
| 21:02 UTC | TORNADO | Norman | Cleveland, OK | MULTIPLE SIGHTNINGS OF A TORNADO IN NORMAN. MULTIPLE REPORTS OF DAMAGE AND POSSIBLE INJURIES. |
| 21:42 UTC | HAIL 1.5 | 9 S Choctaw | Cleveland, OK |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of April 13, 2012
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 13 | 3:59 PM CDT | EF1 | Cleveland, OK | 6.0 | 600 | |||
| April 13 | 6:10 PM CDT | EF0 | Jackson, OK | 0.5 | 25 | |||
| April 13 | 6:14 PM CDT | EF0 | Jackson, OK | 0.5 | 25 | |||
| April 13 | 4:25 PM PDT | EF0 | Elko, NV | 0.9 | 50 | |||
| April 13 | 6:30 PM CDT | EF0 | Jackson, OK | 2.0 | 400 | |||
| April 13 | 7:25 PM CDT | EF0 | Kiowa, OK | 0.5 | 300 | |||
| April 13 | 7:27 PM CDT | EF0 | Kiowa, OK | 0.2 | 100 | |||
| April 13 | 7:28 PM CDT | EF1 | Kiowa, OK | 5.0 | 500 | |||
| April 13 | 7:52 PM CDT | EF0 | Kiowa, OK | 6.0 | 500 | |||
| April 13 | 8:36 PM CDT | EF0 | Caddo, OK | 2.0 | 50 | |||
| April 13 | 8:42 PM CDT | EF0 | Caddo, OK | 0.3 | 50 | |||
| April 13 | 8:50 PM CDT | EF0 | Caddo, OK | 4.0 | 100 | |||
| April 13 | 12:52 AM CDT | EF1 | Canadian, OK | 2.0 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.